Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 83, NWS Tampa Bay, FL

July 16, 2007Hillsborough County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 16, 2007, 5:00 PM EDT for Hillsborough County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2007, 5:00 PM EDT (21:00 UTC)
Expired
Jul 16, 2007, 5:45 PM EDT
In force
45 min
Issued by
NWS Tampa Bay, FL
Area
Counties, with a storm outline in the text

County Hillsborough County, FL

The radar

The Tampa radar (KTBW), 35 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 162100
SVRTBW
FLC057-162145-
/O.NEW.KTBW.SV.W.0083.070716T2100Z-070716T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
500 PM EDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HILLSBOROUGH COUNTY IN FLORIDA.

* UNTIL 545 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER TEMPLE TERRACE...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST LAKE-ORIENT PARK.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY...AN INTERIOR ROOM IN THE LOWEST
FLOOR OF YOUR HOUSE OR BUSINESS.

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2808 8245 2808 8229 2793 8231 2794 8248
TIME...MOT...LOC 2100Z 103DEG 5KT 2800 8240

$$

22
1 follow-up statement
000 
WWUS52 KTBW 162139
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
536 PM EDT MON JUL 16 2007

FLC057-162145-
/O.CON.KTBW.SV.W.0083.000000T0000Z-070716T2145Z/
HILLSBOROUGH-
536 PM EDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HILLSBOROUGH COUNTY 
WILL EXPIRE AT 545 PM EDT...

AT 511 PM EDT THE PUBLIC REPORTED PENNY SIZE HAIL NEAR THE CORNER OF 
INTERSTATE 4 AND INTERSTATE 75 1 MILE SOUTHEAST OF TEMPLE TERRACE. 

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE
THUNDERSTORM WAS NOW 4 MILES SOUTHWEST OF TEMPLE TERRACE...MOVING
WEST AT 5 MPH.


PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2808 8245 2808 8229 2793 8231 2794 8248
TIME...MOT...LOC 2136Z 103DEG 5KT 2801 8246

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:50 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 1:50 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY - RUSKIN FL
150 PM EDT MON JUL 16 2007

.SHORT TERM (TON-WED)...SURFACE RIDGE AXIS WILL LIFT NORTH OF THE
AREA TONIGHT WITH EAST TO SOUTHEAST FLOW BECOMING ESTABLISHED ACROSS
THE ENTIRE FORECAST AREA.  HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD
OVER WEST CENTRAL AND SOUTHWEST FLORIDA THROUGH WEDNESDAY WITH A
SLIGHT INCREASE IN SUBSIDENCE ALOFT.  THIS WILL ALLOW SKIES TO BECOME
MOSTLY CLEAR AT NIGHT...AND SHOULD DECREASE AREAL COVERAGE OF
AFTERNOON THUNDERSTORMS OVER THE INTERIOR. THUNDERSTORM ACTIVITY WILL
BE FOCUSED ON THE WEST COAST SEABREEZE BOUNDARY EACH DAY. EAST TO
SOUTHEAST FLOW WILL KEEP THE BOUNDARY OVER THE COASTAL COUNTIES EACH
DAY...WITH HIGHEST POPS FROM TAMPA TO FORT MYERS IN AREA OF DEEPEST
MOISTURE.  RELATIVELY WEAK EASTERLY FLOW WILL PUSH THE EAST COAST
SEABREEZE BOUNDARY SLOWLY ACROSS THE PENINSULA EACH DAY COLLIDING
WITH THE WEST COAST SEABREEZE DURING THE LATE AFTERNOON TO EARLY
EVENING HOURS WHICH WILL INCREASE AREAL COVERAGE OF THUNDERSTORMS
FROM ABOUT TAMPA TO FORT MYERS.  COULD ALSO SEE A FEW PULSE SEVERE
THUNDERSTORMS LATE EACH DAY WITH THE ADDED L/L CONVERGENCE AND
SLIGHTLY DRIER AIR ALOFT.

&&

.LONG TERM (WED NIGHT - MON)...DEEP LAYER RIDGING ACROSS
NORTH-CENTRAL FL LATE WED WILL SLOWLY DRIFT SOUTH IN RESPONSE TO
A DEEPENING UPPER TROUGH/ WITH AN ASSOCIATED FRONTAL BOUNDARY DRAPED
ACROSS THE SE STATES/ THAT SAGS INTO THE GULF COAST BY EARLY SAT
WITH THE BOUNDARY SETTLING IN OVER NORTH FL. THE TROUGH MOVES EAST
REACHING THE EASTERN SEABOARD BY MON AS THE BOUNDARY LINGERS ACROSS
NORTH AND NORTH-CENTRAL FL.

EASTERLY FLOW WITH CONVECTION SCATTERED IN THE AFTERNOONS AND
ISOLATED MORNING AND EVENING...WITH POPS 40-20...GIVES WAY TO
CONVECTION JUST ABOUT ANYTIME DURING THE WEEKEND AS THE LOW LEVEL
FLOW VEERS TO SOUTHWEST AND WEST AND THE BOUNDARY APPROACHES. WILL
KEEP POPS IN THE SCATTERED RANGE HOWEVER...40 DAYTIME AND 30 AT
NIGHT. TEMPERATURES WILL RUN CLOSE TO AVERAGE. ALTHOUGH TOWARD THE
END OF THE PERIOD THE SW AND WEST FLOW WILL HELP TO PUSH MINS 1-2
DEGREES ABOVE AVERAGE WHILE A SLIGHT UP TICK IN CLOUDS AND PCPN WILL
DIP MAXES DOWN A DEGREE OR TWO.

&&

.AVIATION...TAFS BEGIN VFR THIS AFTERNOON. THE LATE MORNING ISOLD
TSRA AND SCT SHRA THAT WAS JUST SOUTH OF FMY & RSW WEAKENED BEFORE
REACHING THE AIRPORTS. GENERALLY TEMPO MVFR CONDITIONS ARE EXPECTED
FROM MID AFTERNOON TO EARLY EVENING. VFR WITH EASTERLY WINDS PREVAIL
OVERNIGHT INTO TUE MORNING WITH CONVECTION EXPECTED AFTER 17/18Z.

&&

.MARINE...WEAK GRADIENT WILL REMAIN OVER THE REGION WITH WINDS LESS
THAN 15 KNOTS WITH SEAS 3 FEET OR LESS THROUGH THE PERIOD.  MAIN
HAZARD WILL BE ISOLATED OVERNIGHT THUNDERSTORMS AND SCATTERED
AFTERNOON THUNDERSTORMS WHICH MAY CAUSE LOCALLY GUSTY WINDS AND
ROUGH SEAS.

&&

.FIRE WEATHER...NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  92  76  92 /  30  60  30  50
FMY  74  93  74  93 /  30  60  30  50
GIF  75  93  75  93 /  30  40  20  40
SRQ  74  92  74  92 /  30  60  30  50
BKV  72  93  72  93 /  20  40  20  40
SPG  78  92  78  92 /  30  60  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...EO
LONG TERM/AVIATION...RKR
Hazardous weather outlook, Jul 16, 5:15 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EDT MON JUL 16 2007

FLZ039-042-043-048>052-055>057-060>062-065-161400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
515 AM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL DRIFT NORTH INTO NORTH CENTRAL FLORIDA
TODAY SETTING UP A RATHER LIGHT WIND FLOW ACROSS THE NATURE COAST
WITH AN EAST TO SOUTHEAST FLOW ELSEWHERE. THIS PATTERN WILL ALLOW
THE WEST COAST SEA BREEZE TO DEVELOP EARLY AND MOVE WELL INLAND
ACROSS THE NATURE COAST AND REMAIN CLOSER TO THE COAST FURTHER
SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS
MAY MOVE ONSHORE AFFECTING COASTAL AREAS FROM TAMPA BAY NORTHWARD
THIS MORNING WITH MORE SCATTERED ACTIVITY EXPECTED TO DEVELOP
DURING THIS AFTERNOON AND EVENING AS THE SEA BREEZES MOVE INLAND.
THE MOST NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
MID TO LATE AFTERNOON FROM THE TAMPA BAY AREA SOUTHWARD...GENERALLY
NEAR THE INTERSTATE 75 CORRIDOR...AS THE EAST AND WEST COAST SEA
BREEZES MERGE AND THEN DRIFT WESTWARD.

THUNDERSTORMS THAT DEVELOP TODAY WILL CONTAIN HEAVY DOWNPOURS...
GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW
OF THE STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL THIS
AFTERNOON AND EVENING. IF A THUNDERSTORM APPROACHES YOUR
LOCATION...MOVE INDOORS IMMEDIATELY. REMEMBER... IF YOU CAN HEAR
THE THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK
BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL REMAIN ACROSS NORTH FLORIDA SETTING
UP A MORE TYPICAL SCATTERED AFTERNOON AND EVENING THUNDERSTORM
PATTERN WITH HIGHEST CHANCES ALONG THE COASTAL COUNTIES EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

In the hours before

Special weather statement, Jul 16, 3:23 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
323 PM EDT MON JUL 16 2007

FLZ055-060-162030-
MANATEE-SARASOTA-
323 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN MANATEE AND WESTERN
SARASOTA COUNTIES...

STRONG THUNDERSTORMS...NEARLY STATIONARY...WILL AFFECT THE MENTIONED
AREA INCLUDING WHITFIELD...SARASOTA BRADENTON AIRPORT...LONGBOAT KEY
AND DESOTO LAKES...UNTIL 430 PM EDT. GUSTY WINDS UP TO 40 MPH WILL
OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

AR
Special weather statement, Jul 16, 3:41 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
341 PM EDT MON JUL 16 2007

FLZ055-162030-
MANATEE-
341 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MANATEE COUNTY...

THUNDERSTORMS...MOVING NORTH AT 5 MPH...WILL AFFECT ELLENTON...
PARRISH...AND AREAS NEAR AND EAST OF INTERSTATE 75...UNTIL 430 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS
CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
Special weather statement, Jul 16, 4:01 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
401 PM EDT MON JUL 16 2007

FLZ049-051-162045-
HILLSBOROUGH-PASCO-
401 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORM WILL AFFECT NORTH HILLSBOROUGH COUNTY...

A THUNDERSTORM...MOVING NORTHWEST AT 5 MPH...WILL AFFECT WEST PARK...
LUTZ AND CARROLLWOOD...UNTIL 445 PM EDT. GUSTY WINDS UP TO 40 MPH
WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
Special weather statement, Jul 16, 4:37 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
437 PM EDT MON JUL 16 2007

FLZ060-162115-
SARASOTA-
437 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN SARASOTA COUNTY...

A THUNDERSTORM...MOVING NORTHWEST AT 5 MPH...WILL AFFECT VAMO...BEE
RIDGE...SOUTH GATE RIDGE...FRUITVILLE...AND SARASOTA...UNTIL 515 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS
CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:29 PM EDTSevere Thunderstorm WarningTBWHillsborough31 min
Jul 16, 5:04 PM EDTSpecial Marine WarningTBW41 min
Jul 16, 5:04 PM EDTSpecial Marine WarningTBW56 min
Jul 16, 6:54 PM EDTSevere Thunderstorm WarningTBWCharlotte, DeSoto36 min
Jul 16, 7:45 PM EDTSpecial Marine WarningTBW60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.